Alert archive / Nebraska / High Wind Watches in 2020
High Wind Watch 2, NWS North Platte, NE
NWS North Platte, NE issued this high wind watch at Dec 21, 2020, 8:13 PM MST for 22 counties in Nebraska. It took effect at Dec 22, 2020, 11:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 21, 2020, 8:13 PM MST (03:13 UTC)
- In effect from
- Dec 22, 2020, 11:00 PM MST
- Expired
- Dec 22, 2020, 3:20 AM MST
- In force
- Issued by
- NWS North Platte, NE
All 22 counties
Arthur County, NE, Blaine County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Grant County, NE, Hayes County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 46 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2266 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
524 WWUS73 KLBF 220313 NPWLBF URGENT - WEATHER MESSAGE National Weather Service North Platte NE 913 PM CST Mon Dec 21 2020 NEZ004>006-008-009-022>027-035>038-056>059-069>071-094-221115- /O.NEW.KLBF.HW.A.0002.201223T0600Z-201224T0000Z/ Sheridan-Eastern Cherry-Keya Paha-Brown-Rock-Garden-Grant-Hooker- Thomas-Blaine-Loup-Arthur-McPherson-Logan-Custer-Deuel-Keith- Perkins-Lincoln-Chase-Hayes-Frontier-Western Cherry- Including the cities of Gordon, Rushville, Valentine, Springview, Ainsworth, Bassett, Rose, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, Dunning, Purdum, Brewster, Taylor, Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood, Cody, Eli, Merriman, and Kilgore 913 PM CST Mon Dec 21 2020 /813 PM MST Mon Dec 21 2020/ ...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON... * WHAT...Northwest winds 25 to 40 mph with gusts up to 60 mph possible. * WHERE...Portions of central, north central, panhandle, southwest and west central Nebraska. * WHEN...From late Tuesday night through Wednesday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Taylor
1 follow-up statement
013 WWUS73 KLBF 221020 NPWLBF URGENT - WEATHER MESSAGE National Weather Service North Platte NE 420 AM CST Tue Dec 22 2020 NEZ004>006-008-009-022>027-035>038-056>059-069>071-094-221830- /O.UPG.KLBF.HW.A.0002.201223T0600Z-201224T0000Z/ /O.NEW.KLBF.HW.W.0006.201223T0600Z-201224T0000Z/ Sheridan-Eastern Cherry-Keya Paha-Brown-Rock-Garden-Grant-Hooker- Thomas-Blaine-Loup-Arthur-McPherson-Logan-Custer-Deuel-Keith- Perkins-Lincoln-Chase-Hayes-Frontier-Western Cherry- Including the cities of Gordon, Rushville, Valentine, Springview, Ainsworth, Bassett, Rose, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, Dunning, Purdum, Brewster, Taylor, Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood, Cody, Eli, Merriman, and Kilgore 420 AM CST Tue Dec 22 2020 /320 AM MST Tue Dec 22 2020/ ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 6 PM CST /5 PM MST/ WEDNESDAY... * WHAT...Northwest winds 30 to 40 mph with gusts to around 60 mph expected. * WHERE...Western and north central Nebraska. * WHEN...From midnight CST /11 PM MST/ tonight to 6 PM CST /5 PM MST/ Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS....Areas of blowing dust are possible across the southeast panhandle into southwest Nebraska, with local reductions to visibility. Light snow and blowing snow are also possible across parts of north central Nebraska which may reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ Roberg
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this high wind watch went out at Dec 21, 4:21 PM MST, 3 hours 52 minutes earlier.
Area forecast discussion, Dec 21, 4:21 PM MST, 3 hours 52 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 521 PM CST Mon Dec 21 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 356 PM CST Mon Dec 21 2020 The primary forecast challenges this week revolve around big temperature swings, strong winds, and perhaps a round of light snow. Very mild conditions are on tap for tomorrow with highs as much as 25 degrees above normal. A strong cold front then crashes through the area with the potential for high winds and scattered snow showers. Then, another brief mild stretch with fair skies starts on Christmas Day. Tonight... A progressive upper ridge moves onto the central Plains overnight with the axis progged to bisect the forecast area around 12z. Warm air advection and southwesterly low level flow increase in response, almost having a LLJ signature feel to it. Despite these elements, guidance trended cooler with min temps across the southwest where surface winds are lighter and cloud coverage smaller. Soundings also suggest efficient boundary layer decoupling. Forecast lows range from mid 20s there to around freezing in the north. Tuesday... The surge of warm air continues with the upper ridge in the vicinity and the strong surface cold front lagging behind. H85 temps jump to around 12C midday, which are about 90%ile of climo. This translates to highs around 60F with mixed sunshine and full mixing. With the warm air comes gusty winds. There shouldn't be an issue bringing 25-30 kt flow at H85 toward the surface, so used stronger cons and GFS solutions for speeds. Guidance is in good agreement placing the surface low in central SoDak around 00z and the attendant cold front stretching southwest toward the CO/NE/KS junction. Moisture content is hard to come by during the day, partly shown by min RH values 25 to 30 percent at the surface in the west and 40 to 50 percent at H5-7. Forcing is strong with the fropa, but any precip chances should hold off until later. Tuesday night... The surface low deepens as it reaches the Upper Midwest, and the front quickly swings through the forecast area. The upper trough quickly follows and centers over the Sandhills by dawn. Surface pressure transitions from 2mb/hr falls to 2mb/hr rises for western Neb, while H85 flow surpasses 50 kts. Mechanical mixing will bring much of this to the surface, and some forecast soundings indicate 60 mph gusts. Peak gusts in the current forecast are around 50-55 mph, but potential definitely exists for higher. Will need to monitor for High Wind criteria and headlines. Precip chances also increase overnight with temperatures plummeting into the teens, allowing any moisture to be squeezed out more easily with the maxed out mid-level fgen. Continued schc-chc PoP for most areas east of the panhandle. Thermal profiles indicate a quick switch from rain to snow depending on the onset of precip. Most precip that does occur will likely be quick bursts of snow showers. .LONG TERM...(Wednesday through Monday) Issued at 356 PM CST Mon Dec 21 2020 The extended period begins cold and blustery in the wake of the front, then transitions to mild and dry heading into the weekend with the building of another Western US upper ridge. Strong winds continue for much of the day Wednesday, while snow shower chances should decrease by midday. Accumulation potential is low, but any snow that does fall will easily be blown around and result in reduced visibility. It's also not looking like much of this snowfall will stick around through Friday morning to make a White Christmas. Winds gradually taper toward sunset as the pressure gradient relaxes and the PV anomaly passes to the east. The upper trough digs further on Thursday, essentially reaching the Gulf Coast, while the next ridge builds over the Rockies. This sets up a stark temperature gradient across Nebraska. H85 temps range from around -6C in the panhandle to -13C north central, roughly translating to lower 40s west and mid 20s far north central. A weak impulse on the back edge of the trough may bring a few flurries to north central as well, although left mention out of the forecast for now. The ridge nearly fully builds in for Christmas Day, and H85 winds become westerly/ downslope. This pattern hints at one of the milder holidays in recent memory with highs reaching the lower/mid 50s for much of the area. The next cool front arrives late Saturday, and it appears dry. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 521 PM CST Mon Dec 21 2020 A strong Pacific cold front, currently near the Pacific Northwest coast, will move into wrn Nebraska Tuesday afternoon. The front could be the source of LLWS...WS015/29035. Otherwise, VFR should prevail across wrn and ncntl Nebraska tonight and Tuesday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Snively LONG TERM...Snively AVIATION...CDC
Hazardous weather outlook, Dec 21, 2:01 PM MST, 6 hours 12 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 301 PM CST Mon Dec 21 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-222115- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 301 PM CST Mon Dec 21 2020 /201 PM MST Mon Dec 21 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A strong arctic cold front will push through the area Tuesday night into Wednesday with gusts up to 55 mph possible. This may create hazardous travel conditions, especially for high profile and lightweight vehicles. Wind chill values will be near or below zero late Tuesday night and Wednesday morning, and again on Wednesday night. Light snow is possible Tuesday night into Wednesday with any accumulations being minor. Blowing snow may reduce visibility. After Wednesday, no hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 3:20 AM MST | High Wind Warning | LBF | Arthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more | 38 hr |
| Dec 22, 11:08 AM MST | Winter Weather Advisory | LBF | Blaine, Boyd, Brown, Cherry, Custer, Garfield and 11 more | 30 hr |
Nearby
High Wind Watches in Nebraska, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.